Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 29, 1998, 1:26 AM CDT for Marshall County, Nemaha County, Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 1:26 AM CDT (06:26 UTC)
- Expired
- Jun 29, 1998, 5:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Marshall County, KS, Nemaha County, KS, Washington County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7536 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 18.3
- Supercell composite
- 82.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 290626 FFWTOP KSC117-131-201-291000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 126 AM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... MARSHALL COUNTY IN NORTHEASTERN KANSAS NEMAHA COUNTY IN NORTHEASTERN KANSAS WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 500 AM CDT * AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR WASHINGTON EAST TO AROUND SENECA. THE AREA OF STORMS WAS MOVING TO THE EAST-SOUTHEAST AROUND 35 MPH. * THUNDERSTORMS CAPABLE OF PRODUCING BETWEEN 1 AND 2 ADDITIONAL INCHES OF WILL CONTINUE BETWEEN WASHINGTON AND SENECA THROUGH AT LEAST 4 AM...WITH RUNOFF CONTINUING THE REST OF THE MORNING. THIS RUNOFF FROM ALREADY SATURATED GROUND WILL ALLOW DRAINAGE DITCHES TO FILL AND CAUSE FLOODING ALONG ROADWAYS AND LOW LYING AREAS. THIS WARNING EXTENDS THE FLASH FLOOD WARNING ISSUED EARLIER FOR THESE COUNTIES. DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES...AND BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. DLR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:54 PM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, Jun 28, 3:54 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUN 28 1998
...WHERE RAINS WILL FOCUS OVERNIGHT AND AGAIN MONDAY NIGHT AND
EXTENT OF HEAT ADVISORY ON MONDAY ARE MAIN CONCERNS ALONG WITH
LOCALLY HEAVY RAINS...
SURFACE BOUNDARY EXTENDED FROM NORTHEAST KANSAS INTO OKLAHOMA
PANHANDLE AT 18Z. LATEST ADAP MOISTURE CONVERGENCE FOCUSING ALONG
THIS LINE AT 20Z AND ALSO SHOWING LITTLE IF ANY CAP OVER CWA.
MODELS SHOWING SHORTWAVE EMERGING FROM WRN KS TO HELP PROVIDE
ADDITIONAL LIFT OVER BOUNDARY DURING THE OVERNIGHT HOURS. IMPULSE
THEN WEAKENS AND EXITS AREA BY AROUND 12Z. GIVEN THE LOCAL AMOUNTS
OF RAIN OF 3-6 INCHES OVER THE FAR NORTHERN COUNTIES AND SOME
STREAMS ALREADY ABOVE OR EXPECTED TO CREST NEAR FLOOD STAGE...HAVE
FLASH FLOOD WATCH POSTED FOR THESE AREAS AND EXPANDED SOUTHWARD
GENERALLY TO NEAR INTERSTATE 70 WHERE WOULD EXPECT THUNDERSTORMS TO
DEVELOP OR SPREAD. PRECIPITABLE WATER VALUES AROUND 2 INCHES...DEW
POINTS IN THE MIDDLE TO UPPER 70S AMPLE BREEDING GROUND FOR LOCALLY
HEAVY RAINS. LOWS IN THE LOWER TO MIDDLE 70S WILL BE AFFECTED BY
RAIN COOLED AIR.
FOR LATER PERIODS GOING MORE WITH AVN/ETA SOLUTION IN BRINGING
ANOTHER PIECE OF SHORTWAVE ENERGY EASTWARD MAINLY MONDAY NIGHT.
HOWEVER MODELS WANT TO PUSH FRONTAL BOUNDARY NORTH DURING THE DAY
MONDAY AND NOT SURE WHERE OUTFLOW BOUNDARYS AND FRONT WILL WIND UP
SO COULD SEE SOME CHANCE FOR CONVECTION REDEVLOPING ALONG BOUNDARIES
BY LATE AFTERNOON. TEMPERATURES IN THE LOWER TO MIDDLE 90S WITH
HEAT INDICIES APPROACHING 105 DEGREES WHERE AREAS IN THE LOWER 90S
AND EXCEEDING 105 DEGREES IN THE MIDDLE 90S. THUS HAVE REISSUED A
HEAT ADVISORY FOR EAST CENTRAL INTO NORTH CENTRAL KANSAS FOR
MONDAY. MAY NEED FOR NORTHEAST KANSAS BUT DEPENDS ON BOUNDARY.
DEPENDING ON UPPER FEATURE TO WORK EAST OF AREA AND BOUNDARY TO SLIP
INTO SOUTHERN PORTIONS OF CWA ON TUESDAY. WILL KEEP SOME SLIGHT
CHANCE FOR PRECIPITATION ACROSS AREA BUT THINK BETTER CHANCE FOR
TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES JUST A TAD COOLER FOR
HIGHS ON TUESDAY.
.TOP...FLASH FLOOD ADVISORY FOR AREAS MAINLY ALONG AND NORTH OF A LAWRENCE
TOPEKA...MANHATTAN TO CONCORDIA LINE TONIGHT.
...HEAT ADVISORY THROUGH MONDAY EAST CENTRAL AND NORTH CENTRAL
AREAS.
FRANTZIn the hours before
Local storm report, Jun 28, 8:11 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
811 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM LECOMPTON KS 2 INCH HAIL
06/28/98 DOUGLAS 1 SW LECOMPTONLocal storm report, Jun 28, 8:46 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
846 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0837 PM JUNCTION CITY KS 1.75 INCH HAIL
06/28/98 GEARY
0837 PM FLUSH KS 1.75 INCH HAIL
06/28/98 POTTAWATOMIE
0840 PM 7 SE SENECA KS 1 INCH HAIL
06/28/98 NEMAHALocal storm report, Jun 28, 8:46 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
846 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0837 PM JUNCTION CITY KS 1.75 INCH HAIL
06/28/98 GEARY
0837 PM FLUSH KS 1.75 INCH HAIL
06/28/98 POTTAWATOMIE
0840 PM 7 SE SENECA KS 1 INCH HAIL
06/28/98 NEMAHALocal storm report, Jun 28, 10:18 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1018 PM CDT SUN JUN 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM BENNINGTON KS .88 INCH HAIL
06/28/98 OTTAWA
1005 PM LEONARDVILLE KS 1.75 INCH HAIL
06/28/98 RILEYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 31 min |
| Jun 28, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 47 min |
| Jun 28, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 46 min |
| Jun 28, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 61 min |
| Jun 28, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Jun 28, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 64 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 49 min |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 3 hr |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
| Jun 28, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 37 min |
| Jun 29, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 29 min |
| Jun 29, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 28 min |
| Jun 29, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Jun 29, 6:21 PM CDT | Tornado Warning | TOP | Jackson | 29 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 33 min |
| Jun 29, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| Jun 29, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 47 min |
| Jun 29, 6:43 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.